MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SYSTEM RED 62 REPERFUSION CATHETER; NRY

PENUMBRA, INC. PENUMBRA SYSTEM RED 62 REPERFUSION CATHETER; NRY
Catalog Number RED62S
Medical Device Problem Codes Unraveled Material (1664); Material Deformation (2976)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 04/08/2024
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Evaluation of the returned red62 confirmed the reported complaint.Evaluation revealed that the catheter was stretched, fractured and the internal coil winds were unraveled at the fracture site.This damage typically occurs if the red62 is retracted against resistance during use.Further evaluation revealed that the red62 was ovalized distal to the fractured location, and the returned non-penumbra access catheter was kinked.If the non-penumbra access catheter is kinked while the red62 is inside, the red62 may become pinned within the kinked location.If the red62 is retracted while pinned, it may become ovalized, stretched and subsequently fractured.The root cause of the kink on the non-penumbra access catheter could not be determined.Penumbra catheters are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.
 
Event or Problem Description
The patient was undergoing a thrombectomy procedure in the middle cerebral artery (mca) using a penumbra system red 62 reperfusion catheter (red62), a non-penumbra access catheter, a non-penumbra aspiration catheter, a non-penumbra microcatheter, a stent retriever, and a guidewire.It was reported that the patient¿s anatomy was tortuous.During the procedure, the physician advanced the non-penumbra aspiration catheter and the stent retriever to the target location and completed one pass.It was reported that the access catheter was removed at some point.The physician attempted to complete a second pass without success.The non-penumbra aspiration catheter and the guidewire was then exchanged for a red62 and another guidewire.The red62 and the stent retriever were then advanced through the second access catheter to the target location; however, the red62 was not moving.It was reported that the access catheter kicked back.The physician then removed the red62, the second access catheter, the stent retriever, and the second guidewire.Upon removal, the physician noticed that the access catheter was kinked at the midshaft and the red62 had unraveled at the midshaft toward the proximal end.The physician then used a new non-penumbra access catheter, a new non-penumbra aspiration catheter, and a microwire and completed three passes.A contrast run was performed, and a large perforation was noticed at the distal m2 segment of the mca.It was reported that the red62 was not advanced out of the access catheter and was never made it to the mca where the perforation was noticed.It was reported that the patient coded in the intensive care unit (icu).The patient current medical status is unknown.

Brand Name
PENUMBRA SYSTEM RED 62 REPERFUSION CATHETER
Common Device Name
NRY
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
Manufacturer Contact
veronica farris
one penumbra place
alameda, CA 94502
5107483200
MDR Report Key19241969
Report Number3005168196-2024-00171
Device Sequence Number7355755
Product Code NRY
UDI-Device Identifier00815948023475
UDI-Public815948023475
Combination Product (Y/N)N
Initial Reporter StateFL
Initial Reporter CountryUS
PMA/510(K) Number
K203440
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 05/03/2024
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue NumberRED62S
Device Lot NumberF00010256
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/10/2024
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/08/2024
Initial Report FDA Received Date05/03/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured01/09/2024
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient Age85 YR
Patient SexFemale
Date Report Sent to FDA01/01/2005